MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE DECADE LATERAL PLATE SYSTEM; AAPPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE, INCORPORATED NUVASIVE DECADE LATERAL PLATE SYSTEM; AAPPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 7145540
Medical Device Problem Codes Fracture (1260); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 03/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation nor were radiographs or images provided to confirm the alleged event.It is unknown if patient followed post-operative restrictions or suffered a fall.At this time no root cause can be identified.Labeling review: "potential adverse events and complications: infrequent operative and postoperative complications that may result in the need for additional surgeries include: bending, fracture or loosening of implant component(s)." "warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break." "patient education:the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
A patent underwent a retroperitoneal procedure at l3-l4 levels on (b)(6) 2018.On (b)(6) 2019 postoperative radiographs indicated two broken screws/ hardware in the thoracic spine.On (b)(6) 2019 the patient underwent a revision procedure to remove all previous implanted hardware and replaced with an entire new system.
 
Additional Manufacturer Narrative
Even though root cause cannot be confirmed, a review of the reported event identifies that nuvasive devices were combined with two other manufactures products which is not recommended as they are untested and unexpected results maybe experienced.The patient is noted as having a history of spine surgery and associated pain.
 
Event or Problem Description
On (b)(6) 2019, a patient underwent a revision procedure at l4 to replace two broken screws from another manufacturer without a reported issue.On (b)(6) 2019, the patient was seen for pain and radiographs identified two broken screws as well as continued pathology up to t2.On (b)(6) 2019, the patient underwent a revision procedure to remove all previous implanted hardware and replaced with an entire new system.

Brand Name
NUVASIVE DECADE LATERAL PLATE SYSTEM
Common Device Name
AAPPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key10062505
Report Number2031966-2020-00086
Device Sequence Number14109725
Product Code KWQ
UDI-Device Identifier00887517317452
UDI-Public887517317452
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K130868
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7145540
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/16/2020
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date05/15/2020
Supplement Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age14 YR